Dilantin Warning about reactions

Dilantin Seizure Treatment

Dilantin Drug Details

Dilantin Recall/Black Box Warning Information: 


FDA Side Effect Report For Dilantin Concerned about the potentially dangerous drug side effects of Dilantin?

FDA-Reports.com has compiled Food and Drug Administration (FDA) adverse event reports the early warning system that the FDA depends on for making recalls.

Review below the number and range of side effects other consumers, healthcare personnel and patients have endured while taking Dilantin.

Dilantin Side Effects Reported to FDA

Date Recorded: November 1997 to December 2010

 

Total Reactions:   73,748 Reactions

Outcomes:

Congenital Anomaly 135

Death 1,308

Disability 585

Hospitalization 6,079

Life-Threatening 774

Other 7200 Required Intervention


Past, Present, and Future In the Search for the Perfect Anti-epileptic Drug, Kristin Robinson, April 2002, Class of 2003, Course Paper Abstract This paper explores the development of anti-epileptic drugs, starting with the earliest forms of treatment, moving to the drugs currently in use and those recently approved by the FDA, and ending with the drugs (and devices!) that will likely be approved for use in the near future. It covers all aspects relating to such drugs, examining why the need for an effective drug is so significant, how a specific medication is chosen by a physician and his patient, the special considerations for anti-epileptic drug use in certain populations, the problems with the current approval process for anti-epileptic drugs by the FDA, and the scientific advances that have been and continue to be made in the search for a safe and effective anti-epileptic drug.

Prologue: My Experience with Anti-epileptic Drugs 2.5 million people in the United States suffer from epilepsy.[1] I am one of them. I was diagnosed in January 2001, the middle of my first year of law school. I was preparing for my return to Cambridge following Christmas vacation when, without warning or precedent, I was struck by a generalized tonic-clonic seizure (popularly known as a grand mal seizure). In the emergency room I was prescribed the first of the several anti-epileptic drugs I would try. It was what I now know to be a standard "first-line" drug called Dilantin.

I went to a neurologist the following day, and over the next week took a series of diagnostic tests. Having hoped that this was just a random, isolated experience (many people have a seizure at some point in their lives, never to have one again), my parents and I were shocked and dismayed by my diagnosis: epilepsy. Since that day, I have done my best to learn everything possible about epilepsy, both the condition in general and mine in particular. I have learned about the causes of epilepsy (like 70 percent of other sufferers, the cause of my seizures is unknown, or idiopathic), the typical age of onset (childhood or old age – neither of which describe me) and, through trial and error, the medications available to treat epilepsy. Finding the correct anti-seizure medication is a difficult task, and takes into account many factors.

In the patient's mind only two really matter: seizure control and side effects. My first medication, Dilantin, did an excellent job of controlling my seizures. Unfortunately it also had severe cognitive and psychological effects. I was unable to concentrate on my schoolwork, unable to put thoughts together in response to questions and, when a thought would come to me, unable to put it into words. I also found myself having tremendous mood swings and, though I have always had a very happy, optimistic and upbeat personality, I often felt depressed (though that could have been the diagnosis itself, the lifestyle changes that accompanied it, or simply the effect of my first winter in Boston). I even considered leaving Harvard Law School. Though my family and friends were consoling and my doctors told me that these side effects were normal, I had no idea how common they were or that other medications were available. Complaints about my cognitive impairment finally led my doctor to change my medication, again to an older, well-established medicine called Depakote. Besides the patient insert, I was given no notice of the extreme side effects of this drug, and was not told of them until five months later when, after gaining 25 pounds, continuing to feel depressed, and having three more seizures, my doctor suggested that perhaps this was not the correct medication for me. [Source: https://dash.harvard.edu/bitstream/handle/1/8965599/Robinson.html?sequence=2]